Kansas, 2017

Hail in Kansas, April 18, 2017

April 18, 2017 · NWS GID · 1 event in 1 county or zone

m. CDT, as reported by the local NWS cooperative observer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A small and brief-but-very-intense storm flared up over northern Jewell County on this Tuesday evening, pounding a small area mainly just north of Burr Oak with golf ball to tennis ball size hail between 10:30-11 p.m. CDT, as reported by the local NWS cooperative observer. As quickly as this slightly-elevated storm intensified, it also weakened quite rapidly, and it ended up being the only verified severe storm of the evening in the entire Central Plains region.

This was a fairly classic case of nocturnal convection firing along the nose of a gradually strengthening, southerly low level jet, featuring speeds of generally 30-40 knots at 850 millibars at the time of storm initiation. This storm also development almost directly above a quasi-stationary surface front stretched from west-central Kansas into far southeast Nebraska, separating dewpoints around 60 F to its south from much drier values only in the 40s just to its north over most of south central Nebraska. Mesoscale parameters around the time of the large hail featured most-unstable CAPE of around 1000 J/kg and effective deep layer wind shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 6:01 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 18, 6:01 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
701 PM CDT Tue Apr 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 154 PM CDT Tue Apr 18 2017

Chances for thunderstorms are the main focus during the short term
periods.

The pattern aloft featured fairly zonal flow across the interior
CONUS with embedded shortwave wave troughs. A wave which crossed
the plains overnight brought a cool front into our northern zones
this morning, while to the south a warm front was lifting north
from Kansas. A surface low will deepen along the high plains
tonight with the main front to the south lifting north into south
central Nebraska tonight. Short term models are in decent
agreement that while a storm may try to develop in our southern
zones this evening, the better chances for convection exist
tonight as the lowlevel jet strengthens overnight and another
shortwave trough translates across South Dakota and northern
Nebraska. Given the frontal position, orientation of the low level
jet and track of the wave, our Nebraska zones (especially the
eastern and northern zones) have the better chances for
precipitation overnight. A strong to severe storm may occur with
large hail the primary hazard given decent instability and good
shear.

Chances for convection linger into Wednesday until a cold frontal
boundary moves through and scours the low level moisture. Our
southeast zones remain in a SPC Day 2 slight risk, for storm
development along the cold front in the late afternoon/eve. The
latest models are trending faster/farther south with the frontal
position Wednesday and would not be surprised to see the slight risk
shifted a little farther southeast as well. Given the progged
frontal position, while not completely ruling out a brief couple
hour window of opportunity for a storm or two, convection should
move out of our area pretty quickly in the evening. If front does
slow, a strong to severe storm is possible again with large
hail/damaging winds the primary hazards.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 154 PM CDT Tue Apr 18 2017

The forecast dries out Wednesday night through Thursday as drier air
and surface ridging settles in behind the boundary. An upper trough
moves into the Rockies Thursday with a widespread rain developing
and spreading east of the high plains late Thursday night and
through the workweek. The latest track of the system into
Kansas/Oklahoma provides the best chances for rain across western
Nebraska and then across Kansas. Instability is not zero Friday,
but is not high either and maintained shower wording.

The system departs Friday night or early Saturday with dry weather
for the weekend with ridging behind the departing upper low.
Temperatures remain cool through Saturday with highs just near 60,
then Saturday night will need to monitor lows as temperatures may
trend cold enough for a mention of frost in our western counties.
The dry pattern continues into the first part of next week with
temperatures averaging in the 60s/70s for highs.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening)
Issued at 654 PM CDT Tue Apr 18 2017

Main issue tonight will be lowering ceilings north of a stalled
front as a low-level jet develops. There is a small chance of
thunderstorms, some possibly strong, but again, chances are small,
so this will be handles with VCTS. Ceilings may perhaps be a bit
lower at KGRI compared to KEAR. If a thunderstorm were to POP up
over or near a terminal, visibility may be lower than VFR, but
predictability is too low to put this in the forecast for now. I
may need to amend the forecast to increase wind speeds a bit
overnight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Heinlein
Hazardous weather outlook, Apr 18, 10:39 AM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1139 AM CDT Tue Apr 18 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1139 AM CDT Tue Apr 18 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast tonight, primarily across south central
Nebraska after midnight. A few strong to severe storms are
possible which may produce hail the size of quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger into Wednesday morning, then there is
a chance for a strong to severe storm Wednesday afternoon for
locations southeast of a line from Geneva, Nebraska to Osborne,
Kansas. Large hail and damaging winds will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 48 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
April 18, 9:41 PM CST to 9:45 PM CST
Where
Jewell County, 2 mi N of Burr Oak
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
39.899, -98.300

Golf ball to tennis ball size hail was reported. Hail covered Highway 128 to a depth of 1 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690075.